If You Notice This on Your Skin After Taking Tylenol, Call Your Doctor
This could be a sign that your body is not reacting well to the medication.
Tylenol is many people's go-to over-the-counter (OTC) medication for pain relief and reducing a fever. But despite its popularity and effectiveness, it's not necessarily a medication everyone should use. In fact, if you notice something particular on your skin after taking Tylenol, you should stop taking it immediately and talk to your doctor. Read on to find out what you need to look out for, and for more important warnings, If You're Taking Tylenol With This, Your Liver Is in Danger, Experts Say.
If you have a rash or redness on your skin, you could be having an allergic reaction to Tylenol.
Tylenol is very well tolerated in most people, but if you notice a rash or redness on your skin after taking this OTC pain reliever, you could be having an allergic reaction. According to Purvisha Patel, MD, a board-certified dermatologist and founder of Visha Skincare, people can experience an allergic reaction due to an immune response to the active ingredient in Tylenol: acetaminophen. However, she notes that this allergic reaction is rare.
Jenna Liphart Rhoads, PhD, a registered nurse and medical educator for Nurse Together, says a rash caused by Tylenol may occur anywhere on the body, but "most allergic rashes are located on the central portion of the body," like the stomach, chest, or back. "If the rash is not accompanied by any other side effects, then the person should discontinue taking Tylenol and call their primary care provider," Rhoads says. And for more medication news, The FDA Released a New Warning About This OTC Pain Reliever.
You may need emergency medical care if you experience other symptoms.
Your allergic reaction could get more severe, so you need to watch out for any further symptoms. Rhoads says that if you experience a rash accompanied by difficulty breathing or swallowing, or swollen eyes, lips, throat, or tongue, then you should seek emergency care immediately. Leann Poston, MD, a licensed physician and medical advisor for Invigor Medical, says a severe allergic reaction can have dire consequences. "A severe allergic reaction can cause airway swelling that makes it difficult to get enough air into your lungs," she warns. "If you take prompt action, an allergic reaction can be treated very successfully." And for more useful information delivered straight to your inbox, sign up for our daily newsletter.
You should discuss with your doctor whether or not you can continue taking Tylenol after an allergic reaction.
If you do have an allergic reaction to Tylenol, whether severe or not, you should only continue taking it if you have talked to your doctor. Patel says that continued exposure after your first reaction could result in an even worse reaction later on. However, Rhoads notes that someone who develops a rash after taking Tylenol may be able to take the medication again in the future, but only under the supervision of a primary care provider.
"Inform your physician of your skin reaction," says Judy Wright, MD, a family medicine physician. "This will now be documented as part of your medical records. And they will be able to recommend or prescribe an alternative medication, if necessary." And for more things to talk about with your physician, If You're Taking This OTC Medicine More Than Twice a Week, See a Doctor.
If you have an allergic reaction to Tylenol, there are other medications you may need to avoid.
Kimberly Rozen, RPh, a board-certified pharmacist and co-owner of Ant and Garden, says you should not take any other products containing acetaminophen if you have a serious skin reaction to Tylenol. Other OTC products that contain acetaminophen include NyQuil and Excedrin. You can consider switching to nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen if you can't take acetaminophen, but Rozen notes that allergic reactions can still occur with these medications as well, so you should consult with your doctor either way.
"Alternative drugs such as NSAIDs used to treat fever, pain, and body aches also carry the risk of causing serious skin reactions. It would be best to do drug allergy testing with the doctor to see if you can safely take drugs from this group," Rozen recommends. And for more on the difference between these medications, This Is When You Should Take Tylenol Instead of Advil, Doctors Say.